Georgia, 2012

Damaging Wind in Georgia, June 12, 2012

June 12, 2012 · NWS JAX · 1 event in 1 county or zone

Mean mid and upper level troughing continued over the region with a moist and unstable airmass in place. An outflow boundary from convection over AL and GA moved over southeast GA during the afternoon, and provided a focus for strong to severe storms as it interacted with an unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean mid and upper level troughing continued over the region with a moist and unstable airmass in place. An outflow boundary from convection over AL and GA moved over southeast GA during the afternoon, and provided a focus for strong to severe storms as it interacted with an unstable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 12, 8:41 AM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 12, 8:41 AM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
941 AM EDT TUE JUN 12 2012

...SCATTERED TO NUMEROUS STORMS EXPECTED THIS AFTERNOON WITH
POTENTIAL FOR GUSTY WINDS AND LOCALLY HEAVY RAINFALL...

.UPDATE...
OVERNIGHT CONVECTION NORTHWEST OF THE REGION SENT AN OUTFLOW
BOUNDARY THAT IS NOW STATIONARY ACROSS THE SUWANNEE RIVER VALLEY
AND SE GA. THIS WILL BE THE FOCUS FOR DEVELOPING CONVECTION TODAY
AS SOUTHWEST FLOW AND SURFACE HEATING DRIVES MAX TEMPS INTO THE
UPPER 80S IN MOST LOCATIONS. PRECIPITABLE WATER AMOUNTS OFF
MORNING SOUNDINGS AVERAGING AROUND 1.7 INCHES WITH HIGHEST VALUES
ACROSS SE GA CLOSER TO THE TROF AXIS AND LOWER VALUES ACRS NE FL
AND THIS WILL BE SIMILAR TO PCPN/POP COVERAGE WITH 70-90% COVERAGE
ACROSS SE GA AND 40-70% ACROSS NE FL. STORM MOTION WILL BE TOWARDS
THE EAST-SOUTHEAST AROUND 10 MPH WITH MIXED LAYER CAPE VALUES IN
THE 2000-2500 J/KG RANGE TO TRIGGER ISOLATED WET MICROBURST
CONDITIONS WITH DAMAGING WINDS/LOCALLY HEAVY RAINFALL THIS
AFTERNOON/EVENING. ACTIVITY WILL DIMINISH SOMEWHAT BY MIDNIGHT BUT
TROF AXIS OVER THE REGION WILL CONTINUE THE THREAT OF ISOLATED TO
SCATTERED SHOWER/TSTM ACTIVITY THROUGH THE OVERNIGHT HOURS.

&&

.AVIATION...
VFR THIS MORNING WITH HIGH ENOUGH TSTM CHANCES DURING THE
AFTERNOON FOR TIMED TEMPO GROUPS WITH GUSTY WINDS AND POSSIBLE
MVFR CIGS/VSBYS IN STORM ACTIVITY. SOME LINGERING SHOWER/TSTM
ACTIVITY POSSIBLY LINGERING ACROSS TAF LOCATIONS THROUGH THE
OVERNIGHT HOURS.

&&

.MARINE...
S TO SW WINDS OVER THE COASTAL WATERS AT 10-15G20 KNOTS WITH SEAS
2-3 FT NEAR SHORE AND 3-5 FT OFFSHORE. NO HEADLINES.

RIP CURRENTS: LOW RISK WITH SOUTHWEST FLOW. MORNING BREAKER
REPORTS IN THE 1-2 FT RANGE AT THE BEACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  71  91  71 /  90  60  40  40
SSI  85  74  88  76 /  70  60  40  40
JAX  88  71  90  72 /  70  50  50  50
SGJ  88  73  87  75 /  50  50  50  50
GNV  89  71  91  71 /  60  40  50  50
OCF  90  71  90  71 /  50  40  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/ALLEN/WALKER
Hazardous weather outlook, Jun 12, 3:44 AM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 AM EDT TUE JUN 12 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-131000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
444 AM EDT TUE JUN 12 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL TROUGH OVER THE AREA WILL PRODUCE SHOWERS AND
THUNDERSTORMS TODAY...MORE NUMEROUS DURING THE AFTERNOON AND EARLY
EVENING HOURS. A VERY MOIST UNSTABLE ATMOSPHERE WILL RESULT IN
ISOLATED STRONG STORMS WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED ON WEDNESDAY WITH LOCALLY HEAVY
RAINFALL POSSIBLE OVER MAINLY NORTHEAST FLORIDA.

A BREEZY AND SLIGHTLY COOLER WEATHER PATTERN WILL BE OVER THE AREA
THURSDAY THROUGH MONDAY. COASTAL SHOWERS AND SCATTERED INLAND
AFTERNOON THUNDERSTORMS ARE EXPECTED EACH DAY. AN ELEVATED RISK OF
RIP CURRENTS WILL EXIST AT EAST COAST BEACHES ALONG WITH HAZARDOUS
BOATING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, Jun 12, 11:31 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1231 PM EDT TUE JUN 12 2012

GAZ150>152-121730-
BRANTLEY-PIERCE-WARE-
1231 PM EDT TUE JUN 12 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
WARE...PIERCE AND WESTERN BRANTLEY COUNTIES FOR STRONG WINDS AND
FUNNEL CLOUDS VALID UNTIL 130 PM EDT...

AT 1232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF WARESBORO...OR 4
MILES WEST OF WAYCROSS...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WARESBORO...NEEDHAM...
WAYCROSS...DEENWOOD...SUNNYSIDE...BLACKSHEAR...PATTERSON...NAHUNTA
AND HOBOKEN THROUGH 130 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3147 8210 3119 8195 3111 8249 3128 8255
TIME...MOT...LOC 1632Z 252DEG 14KT 3123 8242

SHULER
Special weather statement, Jun 12, 11:48 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1248 PM EDT TUE JUN 12 2012

FLZ022-023-121730-
BAKER-COLUMBIA-
1248 PM EDT TUE JUN 12 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BAKER AND
NORTHERN COLUMBIA COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 130 PM EDT...

AT 1248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 11 MILES NORTHEAST OF SUWANNEE
VALLEY...OR 13 MILES EAST OF WHITE SPRINGS...MOVING EAST AT 25 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WINFIELD...
SUWANNEE VALLEY...FIVE POINTS...SANDERSON...TAYLOR...MACCLENNY AND
GLEN SAINT MARY THROUGH 130 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF
FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3020 8279 3033 8271 3034 8268 3039 8265
      3044 8265 3059 8244 3057 8223 3053 8224
      3049 8220 3039 8220 3036 8217 3037 8211
      3036 8208 3031 8204 3023 8205
TIME...MOT...LOC 1648Z 261DEG 20KT 3038 8251

SANDRIK
Special weather statement, Jun 12, 12:04 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
104 PM EDT TUE JUN 12 2012

GAZ135-136-121730-
APPLING-WAYNE-
104 PM EDT TUE JUN 12 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE AND EASTERN APPLING COUNTIES FOR STRONG WINDS VALID UNTIL 130
PM EDT...

AT 104 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF SURRENCY...MOVING EAST AT
15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SURRENCY AND ODUM THROUGH 130 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3191 8222 3191 8213 3189 8212 3190 8211
      3187 8210 3182 8201 3179 8199 3180 8196
      3168 8185 3167 8185 3151 8217 3192 8242
      3194 8228
TIME...MOT...LOC 1704Z 252DEG 14KT 3175 8217

SHULER
Local storm report, Jun 12, 12:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
107 PM EDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     TSTM WND GST     2 NNE SURRENCY          31.75N 82.19W
06/12/2012  E40 MPH          APPLING            GA   NWS EMPLOYEE

            WIND GUST OF 40 MPH ON HWY 341

&&

AWALKER
Special weather statement, Jun 12, 12:07 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
107 PM EDT TUE JUN 12 2012

FLZ024-025-GAZ166-121815-
COASTAL CAMDEN-DUVAL-NASSAU-
107 PM EDT TUE JUN 12 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN...NORTHERN DUVAL AND EASTERN NASSAU COUNTIES FOR STRONG WINDS
VALID UNTIL 215 PM EDT...

AT 108 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHWEST OF YULEE...OR 8 MILES
NORTH OF JACKSONVILLE INTERNATIONAL AIRPORT...MOVING EAST AT 20 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND YULEE...ST.
MARYS...AMELIA CITY...DUNGENESS AND FERNANDINA BEACH THROUGH 215 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3064 8143 3061 8143 3060 8144 3056 8144
      3055 8143 3048 8174 3065 8181 3077 8146
      3065 8142
TIME...MOT...LOC 1708Z 251DEG 17KT 3059 8166

SHULER
Special weather statement, Jun 12, 12:14 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
114 PM EDT TUE JUN 12 2012

FLZ020>022-121800-
COLUMBIA-HAMILTON-SUWANNEE-
114 PM EDT TUE JUN 12 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
COLUMBIA...HAMILTON AND NORTHERN SUWANNEE COUNTIES FOR STRONG WINDS
AND FUNNEL CLOUDS VALID UNTIL 200 PM EDT...

AT 115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF BELMONT...OR 7
MILES NORTH OF WHITE SPRINGS...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WELLBORN...SUWANNEE
SPRINGS...JASPER...HOUSTON...WHITE SPRINGS...BELMONT...SUWANNEE
VALLEY AND WINFIELD THROUGH 200 PM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3027 8324 3031 8322 3035 8322 3039 8318
      3041 8319 3042 8323 3046 8323 3047 8325
      3063 8324 3058 8246 3055 8247 3013 8278
      3018 8325 3026 8326
TIME...MOT...LOC 1715Z 276DEG 18KT 3043 8276

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charlton

When
June 12, 12:20 PM EST
Where
Charlton County, 15.56 mi W of Paxton
Measured
45 kt (52 mph) estimated gust
Crop damage
$1,000
Reported by
Park/Forest Service
Coordinates
30.820, -82.340

Several trees were damaged in a strong storm. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393909.